Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Thanks so very much for you reply Jack, your information was very helpful and it is specially very valuable as there is information my doctor never game me.

      I was given 8.5 milicuries (sorry if typo, don’t know how to spell) and the only other medication my doctor prescribed for now is cortizone (prednisone 20 mg.) and atenolol for my heart. The arrived at the 8.5 milicuries after a uptake that was performed which showed my glands were overactive by 52%.

      The doctor will be monitoring my hormone activity every 6 weeks for around 6 months and then after that I will be medicated with hormone replacement for hypothyroidism.

      Is there anything I can do to avoid gaining weight? I would get so depressed to gain weight.

      thanks so very much,
      Sarah

      Anonymous
        Post count: 93172

        Hello and welcome.

        Did you download our frequently asked questions on our home page at http://www.ngdf.org? IF not it may help to answer some of your questions. RAI has some different side effects on different people. Age plays a part as well at how much you were given and if you were given steroids with the RAI.

        Lots of factors come into play. RAI has bennn given for about 50 years without major problems cropping up. There have been studies over the years that showed some problems but the studies were debated and still are in some cases.

        You may gain some weight. That is always a possibility. You may be one of the people who get RAI and go on replacement hormone and be fien the rest of your life. Either way we are here for you. Use the search engine to look up posts on RAI and effects.

        Contrary to rumor they are still here and not removed from public view. Use the search engine and you will find them there.

        We are only a click away if you ned us.

        Jake
        On-line Facilitator

        Anonymous
          Post count: 93172

          Don’t worry about gaining weight, Sarah, worry about taking care of yourself and getting to feeling better:-)

          While hyper, it’s easy for many of us to eat tons of food and never gain an ounce. That does change when you get your thyroid nuked, but the replacement meds should get you in balance. It takes time to get in balance and you’ll have to listen to your body. If you’re eating a healthy diet, getting some exercise (if it’s doctor-okay’d), drinking plenty of water, and taking care of yourself, you will likely do fine.

          Personally, I haven’t gained much weight since my RAI in October 99, but I’m also the type of person who only eats when I’m hungry rather than on a schedule. I drink a lot of water and play tennis three times a week. And, when I’m tired or depressed I don’t eat much, so hypo didn’t cause me to gain a lot of weight.

          Hope that helps and I hope you’ll be feeling much better soon,
          Melinda

          Anonymous
            Post count: 93172

            Thanks for your kind words Melinda. I sure wish I had found this support group when I first found out about my condition: graves’ disease. You are very right, the top priority is being healthy and balanced. But what can I say? I am a woman and I like to be fit, I was jogging 5 miles per day but I had to interrupt that because of my fast heart beat, so that in itself worried me. Being inactive might increase the possibility of weight gain, and then by going hypo will sure only add to the probability of gaining weight.

            But you are right, I guess I will have to take this one day at a time concentrating on my health and by trying to listen to my body. I’m still so hyper I feel I can walk on the ceiling and then some.

            Anonymous
              Post count: 93172

              I have had my synthroid dosage reduced several times. I usually have symptoms though with below normal tsh and normal T4 and T3 or sometimes above normal. Personally, I stay away from seafood because I do believe it aggravates my condition. However, my doctor never told me to stay away from seafood.

              It could be temporary for you. If you don’t feel bad and your doctor isn’t concerned, maybe you should just wait and see if the levels come back to normal next time.

              Anonymous
                Post count: 93172

                Well you hit on a very important question.

                In your last sentance you said you were out of town and ate mostly seafood.

                Depends on the type of seafood. If it was rich in iodine you could very well have caused your levels to increase. Iodine is the fuel that keeps the thyroid levels running. Adding iodine from seafood increases the amount of “fuel” if you will to produce more thyroid hormone.

                That is one reason we have to watch what foods we eat. A well balanced diet is a must.

                Let us know how you are doing. We are as always only a click away.

                Jake
                On-line Facilitator

              Viewing 6 posts - 1 through 6 (of 6 total)
              • You must be logged in to reply to this topic.